Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2013, 5:26 PM MST for Cochise County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2013, 5:26 PM MST (00:26 UTC)
- Expired
- Jul 13, 2013, 6:15 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:57 PM MST | TSTM WND GST 59 | 1 Ssw Bisbee-Douglas Ai, AZ | MAX WIND GUST RECORDED ON AIRPORT ASOS AT 0057Z |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2668 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
938
WUUS55 KTWC 140026
SVRTWC
AZC003-140115-
/O.NEW.KTWC.SV.W.0034.130714T0026Z-130714T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST SAT JUL 13 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF DOUGLAS...
* UNTIL 615 PM MST
* AT 522 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUGLAS...AND MOVING WEST
AT 10 TO 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3134 10981 3133 10982 3134 10983 3159 10974
3144 10937 3132 10941 3133 10963 3132 10966
3132 10974
TIME...MOT...LOC 0026Z 108DEG 13KT 3139 10950
$$
MEYER1 follow-up statement
692
WWUS55 KTWC 140043
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SAT JUL 13 2013
AZC003-140115-
/O.CON.KTWC.SV.W.0034.000000T0000Z-130714T0115Z/
COCHISE AZ-
543 PM MST SAT JUL 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AND JUST EAST OF
DOUGLAS...MOVING WEST AT 10 TO 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3134 10981 3133 10982 3134 10983 3159 10974
3144 10937 3132 10941 3133 10963 3132 10966
3132 10974
TIME...MOT...LOC 0042Z 108DEG 13KT 3141 10956
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:34 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 2:34 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 234 PM MST SAT JUL 13 2013 .SYNOPSIS...MOIST AIR AND INCREASING TEMPERATURES TODAY WILL PROVIDE CHANCES FOR THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. DRIER AIR ON SUNDAY OVER THE AREA SHOULD KEEP THE THUNDERSTORM ACTIVITY MINIMAL AND CONTRIBUTE TO A WARMING TREND. THEN A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR WEATHER EARLY NEXT WEEK WITH MORE MOISTURE AND INSTABILITY. THIS WILL INCREASE THE THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD WITH HIGH TEMPERATURES COOLING OFF A BIT ONCE AGAIN. && .DISCUSSION...WV IMAGERY SHOWS OUR WEAK INVERTED TROUGH MOVING ACROSS NORTHERN MEXICO AND INTO SOUTHEAST ARIZONA. STRONG CONVECTION HAS ALREADY INITIATED ALONG THE INTERNATIONAL BORDER WITH WEAKER CELLS FORMING OVER SOME OF THE SKY ISLANDS. HI RES MODELS ARE PERFORMING ADMIRABLY TODAY WITH MORE MODEL TO MODEL AGREEMENT THAN YESTERDAY. THAT INCREASED MY CONFIDENCE THAT ACTIVITY WILL INCREASE THROUGH THE AFTERNOON AND DISSIPATE AFTER 10 PM OR MIDNIGHT. DRY SUBSIDENT AIR CURRENTLY OVER THE BIG BEND OF TEXAS WILL WORK INTO ARIZONA OVERNIGHT PROVIDING THOSE DRIER CONDITIONS WE HAVE ADVERTISED FOR A FEW DAYS. ISOLATED CONVECTION IS STILL POSSIBLE BUT THE TRENDS ARE FOR A LESS ACTIVE AND WARMER DAY TOMORROW. HEAVY RAIN THREAT STARTS MONDAY NIGHT... WE HAVE BEEN MONITORING A LOW PRESSURE SYSTEM THAT IS CURRENTLY OVER SOUTHERN INDIANA FOR SEVERAL DAYS NOW. THIS IS ONE OF THE MOST UNIQUE EVENTS I HAVE EXPERIENCED IN MY SHORT 12 YEAR CAREER OF FORECASTING. THIS SYSTEM ORIGINATED...MORE OR LESS...OVER THE GULF OF ALASKA LIKE MANY LOW PRESSURE SYSTEMS THAT IMPACT THE U.S.. THE SYSTEM MOVED EAST FOR SEVERAL DAYS OVER THE NORTHERN STATES AND SOUTHERN CANADA. THEN IT TOOK A SOUTHERLY TRACK TOWARD PENNSYLVANIA AND IS NOW HEADING DUE WEST TOWARD ILLINOIS. SOME OF OUR MORE SEASONED VETERANS HAVE EVEN COMMENTED ON HOW RARE IT IS TO SEE A LOW PRESSURE SYSTEM TAKE A WESTERLY STORM MOTION AT 40 DEG. NORTH LATITUDE. IN FACT...THIS IS THE FIRST TIME I HAVE INTERROGATED UPPER AIR PROFILES ACROSS NEBRASKA...IOWA AND MISSOURI TO BETTER UNDERSTAND THE MOISTURE SOURCE THAT WILL EVENTUALLY REACH ARIZONA. YESTERDAY...I WAS CONCERNED THE MODELS WERE OVEREMPHASIZING THE MOISTURE CONTENT THAT WOULD EVENTUALLY REACH ARIZONA. IT APPEARED UNLIKELY THAT THE RECYCLED MOISTURE OVER THE NORTH CENTRAL US WOULD MAKE IT THIS FAR SOUTH WITHOUT DRYING OUT A BIT. HOWEVER...TODAYS WV IMAGERY SHOWS A MOIST AIRMASS OVER IOWA AND MISSOURI. WHILE THE 12Z SOUNDINGS WERE NOT OVERLY MOIST IN THE LOW LEVELS...THERE WAS BETTER MOISTURE ABOVE 500 MB...AND SOUNDINGS FURTHER WEST INTO NEBRASKA HAD BETTER LOW LEVEL MOISTURE. SATELLITE IMAGERY SHOWS A LARGE AREA OF PWATS AROUND 2 INCHES OVER NEBRASKA. THE OPERATIONAL GFS/CANADIAN/ECMWF ALL SHOW A SIMILAR TREND WITH THE MOISTURE BECOMING WRAPPED UP IN THE WESTERLY MOVING TROUGH AND ESSENTIALLY PUSH THE MOIST AIR TOWARD ARIZONA OVER THE NEXT SEVERAL DAYS. SO TODAY...I AM MORE CONFIDENT THAT MOISTURE WILL BE PLENTIFUL BY THE EARLY PART OF NEXT WEEK. BY TUESDAY...THE UPPER LOW SHOULD BE PARKED SOMEWHERE OVER NEW MEXICO AND THEN THE MODELS BRING THE LOW OVER AZ WEDNESDAY. THE GFS AND CANADIAN HOLD ON TO SOME SEMBLANCE OF THE TROUGH OVER SOUTHERN AZ THROUGH FRIDAY. SO WHAT DOES ALL THIS MEAN...I AM NOT YET CONFIDENT THAT WE ARE IN STORE FOR A MULTI-DAY HEAVY RAIN EVENT CAUSING FLOODING OVER MUCH OF SE ARIZONA. WE COULD VERY EASILY EXPERIENCE LIGHT TO MODERATE RAIN WITH MINIMAL IMPACTS. HOWEVER...IN THE PAST THESE NORTHEAST FLOW EVENTS...WHEN COMBINED WITH A LITTLE MOISTURE AND EXTRA FORCING COURTESY OF AN INVERTED TROUGH...HAVE PRODUCED HEAVY RAIN AND FLOODING. SO WE INCREASED THE CHANCES FOR RAIN MONDAY NIGHT THROUGH TUESDAY AND I RAMPED UP THE QPF A LITTLE. NO FLOOD WATCHES YET BECAUSE A LOT CAN CHANGE BETWEEN NOW AND MONDAY. BUT IF THE MODELS KEEP THESE SAME TRENDS THEN WE SHOULD BE WET NEXT WEEK AND GIVEN THE RECENT RAINS...MUCH OF OUR ZONES STILL HAVE SATURATED GROUND CONDITIONS SO RUNOFF WILL BE EASIER TO ACHIEVE. IN ADDITION TO THE PRECIPITATION...WE ALSO LOWERED TEMPERATURES FROM TUESDAY THROUGH THURSDAY. THE EXPECTED CLOUD COVER AND RAIN SHOULD KEEP TEMPS WELL BELOW NORMAL. JJB && .AVIATION...SCT-BKN140 BKN300. ISOLD-SCT SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 14/04Z LCL CIGS BKN070 BKN-OVC120. CONVECTION DIMINISHING AFT 14/04Z. OUTSIDE OF THUNDERSTORMS WINDS WILL FOLLOW NORMAL DIURNAL TRENDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. BROST && .FIRE WEATHER...MOIST AIR IN PLACE WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. BY SUNDAY...DRIER AIR IN PLACE WILL BRING LIMITED THUNDERSTORM CHANCES AND A WARMING TREND AND LOWER THE AFTERNOON RH LEVELS INTO THE 20S MANY AREAS. AN UPPER LEVEL LOW WILL APPROACH FROM THE EAST EARLY NEXT WEEK INCREASING THE MOISTURE AND INSTABILITY ACROSS THE REGION. THIS WILL RESULT IN AN INCREASE IN CONVECTION ONCE AGAIN LATE MONDAY THROUGH THE REST OF THE WEEK AS WELL AS SLIGHTLY COOLER TEMPERATURES AND HIGHER HUMIDITIES. BROST && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PUBLIC...BROST FIRE WEATHER/AVIATION...GLUECK
In the hours before
Special weather statement, Jul 13, 3:35 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SAT JUL 13 2013 AZZ506-507-514-132315- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 335 PM MST SAT JUL 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 415 PM MST... AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF SAN MANUEL JUST EAST OF REDINGTON...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...CAMPO BONITO...EASTERN CATALINAS. LAT...LON 3259 11079 3266 11046 3235 11046 3236 11063 TIME...MOT...LOC 2234Z 162DEG 3KT 3243 11057 MEYER
Special weather statement, Jul 13, 4:57 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST SAT JUL 13 2013
AZZ506-140045-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
457 PM MST SAT JUL 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 545 PM
MST...
AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SAN CARLOS RESERVOIR...OR 24
MILES SOUTHEAST OF GLOBE...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. RAINFALL AMOUNTS MAY EXCEED 1 INCH IN SOME LOCATIONS
WITH HEAVY FLOW IN NORMALLY DRY STREAMBEDS AND WASHES.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PINAL COUNTY.
LAT...LON 3314 11047 3296 11045 3311 11068 3315 11062
3315 11059 3319 11051 3319 11050
TIME...MOT...LOC 2356Z 131DEG 6KT 3310 11050
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 13, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 13, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 13, 6:45 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 13, 7:16 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 13, 9:31 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Jul 13, 10:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 14, 1:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 14, 1:24 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 14, 2:45 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 53 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.